When employed correctly, local anaesthetics are remarkably safe agents, though unwanted systemic reactions may still occur after administration of a local anaesthetic. Dentists should prevent these side effects as much as possible, recognise them at an early stage and treat them adequately.
Few data are available about the frequency of side effects of local anaesthetics. Since hundreds of thousands of cartridges are used worldwide every day and complications are hardly reported, it seems evident that local anaesthetics – in low doses and administered with a (self-) aspirating syringe – are remarkably safe. Psychogenic reactions such as vasovagal collapse and hyperventilation are the most frequently occurring side effects.
10.2 Vasovagal collapse
The most common systemic complications following local anaesthesia occur due to emotional reactions to the way the anaesthesia is administered. Psychogenic anticipation of the possible pain of the injection can activate the parasympathetic nervous system as well as inhibit the orthosympathetic nervous system. This causes a reduction in heart rate and dilatation of the arterioles in muscles, inducing a temporary shortness of blood flow to the brain.
The patient suffering from vasovagal collapse looks pale, perspires and may lose consciousness. In addition to the loss of consciousness, sometimes clonic cramps occur which resemble an epileptic convulsion. The duration of the collapse is usually short lived. With an (imminent) vasovagal collapse, the dental chair should be placed in the Trendelenburg position, with the body flat on the back and the feet higher than the head, whereupon consciousness will return in a short time.
10.3 Hyperventilation syndrome
Fear of injection of a local anaesthetic can also serve as a trigger for abnormally fast and deep breathing, reducing the level of carbon dioxide in the blood (pCO2). The pH of the blood increases and the concentration of ionised calcium decreases. Muscle contractions develop, which can present periorally. Additionally, the patient perceives a tingling sensation in the hands and feet. Sometimes the patient feels light-headed and can experience chest pressure.
Treatment consists of reassurance, and asking the patient to breathe into a paper bag. Rebreathing expired air will increase the pCO2 and usually resolves the condition rapidly. If possible, the dentist should ‘dictate’ the correct breathing frequency to the patient.
Supplying accurate information to the patient about the administration of local anaesthesia, combined with fear-reducing treatment, reduces the risk of hyperventilation and vasovagal collapse.
It is conceivable that, as a result of the oral administration of a local anaesthetic, toxic concentrations may develop elsewhere in the body. An accidental intravascular injection can cause a short-lived toxic concentration of the anaesthetic in the blood. An increased resorption rate – which may exist in inflamed tissue with increased blood flow – could also result in unexpectedly high levels of anaesthetic in the blood. Comparable toxic effects may be observed if topical anaesthetics are sprayed directly onto (inflamed) mucosa. An overdose is usually the result of using a higher dose than the maximum allowed, generally caused by repeat injections. Most cases of overdose occur in children.
The toxicity of amide anaesthetics is reciprocally related to their degradation rate in the liver. Prilocaine is metabolised most rapidly and is therefore the least toxic amide anaesthetic. In addition, prilocaine has a high degree of binding to tissue proteins (a large distribution volume), so potentially a toxic concentration is reached less rapidly.
Table 10.1 presents the maximum dosages for adults of some regularly used local anaesthetics. Of course, these values must be individualised based on the patient’s body weight and medical history (Box 10.1). Patients with reduced detoxification and elimination, such as individuals with severe liver insufficiency or kidney failure, are at increased risk of overdose. Possible interaction with other medications should also be considered, as some pharmaceuticals lower the threshold for side effects of local anaesthetics (see Chapter 11).
10.4.1 Effects on the central nervous system
The local anaesthetics used in dentistry can cross the blood–brain barrier easily because of their lipophilic nature. Under physiological conditions, the central nervous system receives both inhibitory and stimulatory impulses. Since the inhibitory tonus prevails under normal conditions, an inhibition of the central nervous system by a toxic concentration of anaesthetic will manifest as an excitation. The patient will feel dizzy and complain of tinnitus (ringing in the ears). With increased excitation, the patient becomes afraid and trembling. Breathing quickens, blood pressure rises and heartbeat frequency increases. The patient develops facial twitches and seizures may arise. The severity of the symptoms correlates with the level of anaesthetic in the blood. After a further increase in the level of anaesthetic in the blood, a depression of the central nervous system develops which reduces consciousness. Breathing frequency decreases and may even progress to respiratory arrest. The circulation becomes insufficient and ultimately the patient may go into a coma (Box 10.2).
|Without adrenaline||With adrenaline|
Maximum dose of articaine in milligrams:
7 mg/kg × 70 kg = 490 mg
Concentration in cartridge: 4% = 40 mg/ml
490 mg/(40 mg/ml) = 12.25 ml
1 cartridge = 1.7 ml
Maximum dose of articaine in cartridges:
12.25 ml/1.7 ml = 7 cartridges
Maximum dose of adrenaline in micrograms:
3 μg/kg × 70 kg = 210 μg
Concentration in cartridge: 1:200,000 g/ml
= 5 × 10−6 g/ml
= 5 μg/ml
1 cartridge = 1.7 ml = 1.7 × 5 = 8.5 μg adrenaline
Maximum dose of articaine = 7 cartridges = 7 × 8.5 μg = 59.5μg adrenaline.